Skip to main content

The Asthma and Allergy Foundation of America (AAFA) is sharing this press release from the 2022 American Academy of Allergy, Asthma & Immunology (AAAAI) Annual Meeting to bring you the latest research news quickly. This year's meeting was held Feb. 25 - 28.


[PRESS RELEASE]

Children with High-Risk Reaction Histories to Penicillin Can Undergo Direct Oral Penicillin Challenges

New research from the 2022 AAAAI Annual Meeting finds the procedure for drug allergy testing is safe, even in pediatric patients with traditionally “high-risk” reactions.

Milwaukee, WI – Pediatric patients with traditionally “high-risk” reaction histories should not be excluded from penicillin allergy evaluation, according to new research that will be presented at the 2022 Annual Meeting of the American Academy of Allergy, Asthma & Immunology (AAAAI).

Penicillin is the safest and most effective antibiotic for many infections, and nine out of 10 patients who report being allergic to penicillin are not truly allergic when formally evaluated. “Unaddressed penicillin allergies are a public health issue,” said Susan S. Xie, MD, primary author. “By demonstrating that a large proportion of pediatric patients with traditionally high-risk reaction histories are actually non-allergic when challenged, we can safely consider more patients for penicillin allergy de-labeling. This will optimize their care and reduce healthcare costs associated with penicillin avoidance.”

This study used data regarding risk stratification and penicillin drug provocation challenge (DPC) outcomes in patients within the penicillin allergy testing registry at Cincinnati Children’s Hospital Medical Center. Patients were designated as 'no-risk' by their allergist if they had a benign rash (including hives) more than one year ago, mild somatic symptoms, or unknown or family history of penicillin allergy; 'low-risk' if they had a benign rash within the past year, swelling, difficulty breathing, or reactions to all penicillins/cephalosporins; or ‘high-risk’ if they had experienced a serum sickness-like reaction (SSLR), anaphylaxis, severe cutaneous reaction, or prior positive penicillin skin testing or DPC.

Over 1,500 risk-stratified patients were identified for the study. Among them, 66% were designated as no-risk, 27% were low-risk, and 7% were high-risk. In total, 57% underwent DPCs, of whom 95% were non-allergic. According to the data, less than 1/3 of high-risk patients underwent DPCs compared to more than 1/2 of no-risk and low-risk patients.

However, tolerance rates were greater than 90% for all risk tiers, including 94% of high-risk patients (30 out of 32) who underwent DPCs. In non-allergic high-risk patients, 22 originally had SSLRs, three had anaphylaxis, four had prior positive skin testing (which was negative when repeated), and one had a prior allergic DPC. There were two allergic high-risk patients, both of whom had delayed onset of hives after DPC.

According to the authors, these results show us that traditionally “high-risk” pediatric patients with a penicillin allergy label should not be excluded from re-evaluation for penicillin allergy de-labeling, even if they have a history of SSLRs, anaphylaxis, and prior positive DPC testing for penicillin.

Visit aaaai.org to learn more about drug allergies. Research presented at the AAAAI Annual Meeting, February 25-28 in Phoenix, Arizona, is published in an online supplement to The Journal of Allergy and Clinical Immunology.

The American Academy of Allergy, Asthma & Immunology (AAAAI) is the leading membership organization of more than 7,100 allergists, asthma specialists, clinical immunologists, allied health professionals and others with a special interest in the research and treatment of allergic and immunologic diseases. The AAAAI is the go-to resource for patients living with allergies, asthma and immune deficiency disorders. Established in 1943, the AAAAI has more than 7,100 members in the United States, Canada and 72 other countries. The AAAAI’s Find an Allergist/Immunologist service is a trusted resource to help you find a specialist close to home.

Contact:
April Presnell
apresnell@aaaai.org
AAAAI Executive Office: (414) 272-6071

Add Comment

Comments (5)

Newest · Oldest · Popular
As a little girl in the 70s When I was given Penicillon , my little teeth
went brown. Does this mean I was allergic to it and does that mean I am
still? I have Athma and have had it since I was 4.

On Thu, Mar 10, 2022 at 10:16 AM Asthma and Allergy Foundation of America <
support@aafa.org> wrote:
I

Hello @Ingrid and welcome!

There are certain antibiotics like tetracycline that, when given to children during the early years of tooth development, can cause browning of the teeth. This is not an allergy to the medicine. Tetracycline is now not given to kids under 8 because of this effect on their teeth.

Here is more information on drug allergies.

Kathy P

Well, My son is 16 years old and when he was younger he had a reaction to a penicillin medication and ever since then, the doctor said he is allergic to penicillin, without doing any other testing. Recently I took him to allergist office and they will be performing a Penicillin test that will be given orally to him, I will pick up from the pharmacy azithromycin and asked not to be mixed, and they will be given in the office 3 different  doses to see if he is truly allergic to penicillin. Is this the correct way to test this allergy. Do you have any other method? This is concerning for me.

Deem71

My 3 year old had an ear infection. She was treated with amoxicillin. She was still running fever after 5 days. It was at 104 at one point and hard to control. The doctor then switched her to omnicef. After the second dose of omnicef she woke up with hives in her diaper area. It then spread under her armpits, feet, hands, knees and elbows. The next day her knees were swollen and she had knee pain. Her pediatrician suspected it may be a serum sickness reaction. He sent me to an allergist. The allergist thought the reaction was from the Omnicef not the amoxicillin. They decided to do an amoxicillin challenge to rule out that antibiotic for sure. There was no reaction at the doctors office but 5 days later she had a light rash on her upper back and neck. Not big hives like before but small bumps and redness just in that area. The doctor didn’t believe it was from the amoxicillin, but I don’t know what else it could be from. I am wondering if it could be the start of another serum like sickness reaction? I am cautious about giving her amoxicillin now. What if I started giving her daily doses and after 5 doses instead of just the one,  would she have a crazy reaction? Please help, thank you!

N
×
×
×
×
Link copied to your clipboard.
×